Wildfire, San Bernardino
- When
- August 20, 3:45 PM PST to 6:36 PM PST
- Where
- San Bernardino County, Cajon
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Named the Mormon Rocks Fire, it burned 10 acres and caused Highway 138 to be closed for about one hour. Property damage was confined to a power line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Named the Mormon Rocks Fire, it burned 10 acres and caused Highway 138 to be closed for about one hour. Property damage was confined to a power line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 20, 1:30 PM PST, 2 hours 15 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PDT WED AUG 20 2003 .SYNOPSIS...MONSOONAL MOISTURE WILL BRING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING...AND DECREASE OVER THE WEEKEND. OTHERWISE...SKIES WILL BE PARTLY CLOUDY AT TIMES WITH ONLY PATCHY LOW CLOUDS AT THE COAST. TEMPERATURES WILL BE SEASONAL WITH SOME DECREASE IN HUMIDITY OVER THE WEEKEND. THE CHANCE OF MOUNTAIN THUNDERSTORMS WILL CONTINUE NEXT WEEK. .DISCUSSION...CONVECTION STARTED UP IN THE LATE MORNING AS EXPECTED AND FLOODING TSTORMS ARE ALL OVER THE MTNS AND DESERTS. WARNINGS AND WATCHES WILL DETAIL THOSE AREAS. A VERY MOIST AND UNSTABLE ENVIRONMENT WILL KEEP SOME TSTORMS GOING INTO THIS EVE. THE TSTORMS SHOULD END OVERNIGHT AS THE DYNAMICS MOVE OUT AND THE SUN GOES DOWN. MOISTURE DECREASES SLOWLY THU THROUGH FRI SO TSTORMS WILL NOT BE SO WIDESPREAD...BUT STILL POSSIBLE IN MTNS AND ADJACENT DESERTS. COASTAL CLOUDS WILL BE MINIMAL AT BEST...BUT THE CLOUD DECK IS NOT DISRUPTED YET BY THESE OTHER FORCES...SO WILL KEEP THEM IN THE COASTAL AREAS. THE MOISTURE REACHES ITS MINIMUM OVER THE WEEKEND AS THE UPPER HIGH MOVES EASTWARD AND FLOW TURNS SOUTHWEST. THEN INCREASES AGAIN MON AND BEYOND AS THE UPPER HIGH BUILDS WESTWARD AGAIN. SOME MENTION OF MTN TSTORMS WILL BE IN THE EXTENDED FORECAST. TEMPS WILL NOT CHANGE MUCH. SAN...FLASH FLOOD WATCH AND WARNING...SEE LAXFLSSGX.
FLUS46 KSGX 181011 HWOSGX CAZ042-043-048-050-055>058-060>062-211300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING. COVERAGE WILL BE LEAST OVER THE WEEKEND.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369453.